Alert archive / South Dakota / Flash Flood Warnings in 2003

Flash Flood Warning 6, NWS Aberdeen, SD

June 22, 2003Roberts County, South Dakota

NWS Aberdeen, SD issued this flash flood warning at Jun 22, 2003, 4:52 PM CDT for Roberts County, South Dakota. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 22, 2003, 4:52 PM CDT (21:52 UTC)
Expired
Jun 22, 2003, 7:45 PM CDT
In force
3 hr
Issued by
NWS Aberdeen, SD
Area
Whole counties

County Roberts County, SD

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 9.9 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2003-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 71 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2003-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
71 J/kg
Mixed-layer CIN
-231 J/kg
Mixed-layer LCL
1423 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KABR 222152
FFWABR
SDC109-230045-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
452 PM CDT SUN JUN 22 2003

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ROBERTS COUNTY IN NORTHEAST SOUTH DAKOTA

* UNTIL 745 PM CDT

* AT 452 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAINFALL WAS OCCURRING OVER THE WARNED AREA.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROAD.
NEARLY HALF OF ALL FLOOD FATALITIES ARE VEHICLE RELATED.

$$
DORN
1 follow-up statement
000 
WGUS73 KABR 230043
FFSABR
SDC109-230100-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
742 PM CDT SUN JUN 22 2003

...THE FLASH FLOOD WARNING FOR ROBERTS COUNTY HAS EXPIRED...

AT 742 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE 
THUNDERSTORMS THAT PRODUCED THE HEAVY RAIN HAVE ENDED...AND 
ADDITIONAL HEAVY RAINFALL DOES NOT APPEAR LIKELY FOR THE REMAINDER 
OF THE EVENING. 

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

$$
TDK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this flash flood warning went out at Jun 22, 2:59 PM CDT, 1 hour 53 minutes earlier.

Area forecast discussion, Jun 22, 2:59 PM CDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
259 PM CDT SUN JUN 22 2003

.SHORT TERM...TONIGHT THROUGH TUESDAY.
THUNDERSTORMS LIKELY AFTER CAP BREAKS THIS AFTERNOON/EVENING. SOME
STORMS ALREADY FORMING SPINK COUNTY ALONG AN OLD OUTFLOW. SHOWERS
WITH LIGHTNING...STORMS BETWEEN REDFIELD AND FRANKFORT AND MOVING NE
TOWARD CLARK COUNTY. EXPECT SHOWERS AND THUNDER TO OCCUR WITH
POSSIBLE HAIL SHOWING IN STORM PROFILE. SYNOPTIC PATTERN SAME AS
YESTERDAY. ETA KEEPS FRONT SLOW AND APPEARS REASONABLE.  MCNULTY

.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY.
SFC FRONT IS THROUGH CWA. DRIER AIR BEGINS TO ADVECT INTO
CWA...PROBABLY NOT A QUICKLY AS ETA IS PROGGING...SO WILL KEEP WITH
MORE GENEROUS GFS NUMBERS IN THE GRIDS. ALSO...GOOD CAA SEQUENCE
NOTED IN BOTH GFS AND ETA FOR WEDNESDAY...WITH ETA APPX 12 HOURS
FASTER THAN GFS. COORDINATED MAX T GRID FOR WEDNESDAY WITH UNR.
THANKS UNR. EVEN WITH DRYING AND COOLER AIR MOVING IN...BOTH ETA AND
GFS PRODUCE PRECIP OVER CWA ON WEDNESDAY AS UPPER LEVEL LOW LIFTS
THROUGH CWA...SO KEPT CHC/SLT CHC GOING DURING THE DAY/EVENING HOURS
IN GRIDS.

GFS CONTINUES TO PRODUCE SOLUTION LIKE ECMWF FOR EXTENDED. BETTER
CONFIDENCE IN FORECAST FOR DRY EXTENDED NOW. ALL EXTENDED IS DRY
WITH SFC AND UPPER LEVEL RIDGING TO BUILD INTO THE CWA. TEMPS START
OUT RATHER CHILLY ON THURSDAY...FOR LATE JUNE...AND SLOWLY MODERATE
THROUGHOUT THE OUT PERIODS. SOME QUESTION TOWARDS DAY 7 CONCERNING
RIDGE OR TROUGH IN THE WEST. LEANING TOWARD TREND OF ECMWF FOR THIS
FOR NOW. MEX MOS ENSEMBLES FOR TEMPS.

.ABR...SEVERE THUNDERSTORM WATCH FOR SODAK WEST RIVER COUNTIES UNTIL
02Z...AND TORNADO WATCH FOR NE SODAK AND WC MN COUNTIES UNTIL 02Z.

MCNULTY/DORN
Hazardous weather outlook, Jun 22, 5:45 AM CDT, 11 hours 7 minutes before
MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-231015-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
545 AM CDT SUN JUN 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...
NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS
BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL SLOWLY TRACK ACROSS THE AREA TODAY. THE FRONT WILL
MOVE INTO A MOIST AND UNSTABLE ATMOSPHERE...WHICH WILL ALLOW SHOWERS
AND THUNDERSTORMS TO DEVELOP AGAIN THIS AFTERNOON AND EVENING. SOME
OF THE STORMS MAY BE SEVERE...WITH LARGE HAIL AND STRONG WINDS BEING
THE MAIN THREATS...ALTHOUGH A FEW TORNADOES ARE
POSSIBLE...ESPECIALLY EAST OF A LINE FROM ABERDEEN TO REDFIELD.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE ATMOSPHERE WILL REMAIN VERY UNSTABLE MONDAY THROUGH
WEDNESDAY...WITH MORE SHOWERS AND THUNDERSTORMS EXPECTED. THE BEST
CHANCE FOR SEVERE STORMS WILL BE MONDAY AFTERNOON AND EVENING. NO
HAZARDOUS WEATHER IS EXPECTED THURSDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY LATER TODAY OR TONIGHT.

PARKIN

In the hours before

Local storm report, Jun 22, 12:13 PM CDT, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
1213 PM CDT SUN JUN 22 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0815 PM    1 E LEOLA                 SD   70 MPH WIND GUST
06/21/03   MCPHERSON

0945 PM    3 W NORTHVILLE            SD   .75 INCH HAIL
06/21/03   SPINK

0830 PM    HIGHMORE                  SD   WIND DAMAGE
06/21/03   HYDE                           500 GALLON FULL PROPANE
                                          TANK BLOWN DOWN

0930 PM    1 W HIGHMORE              SD   70 MPH WIND GUST
06/21/03   HYDE

0920 PM    15 S HARROLD              SD   .75 INCH HAIL
06/21/03   HUGHES

1015 PM    9 NNE ROCKHAM             SD   60 MPH WIND GUST
06/21/03   FAULK

NDM
Local storm report, Jun 22, 4:33 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
0433 PM CDT SUN JUN 22 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0300 PM    TURTON                    SD   0.88 IN HAIL
06/22/03   SPINK

0325 PM    WEBSTER                   SD   0.75 IN HAIL
06/22/03   DAY

0336 PM    WEBSTER                   SD   0.75 IN HAIL
06/22/03   DAY

TDK
Local storm report, Jun 22, 4:38 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
0438 PM CDT SUN JUN 22 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0415 PM    WILLOW LAKE               SD   0.88 IN HAIL
06/22/03   CLARK

0410 PM    4 S WAUBAY WILDLIFE REFUG SD   1.50 IN HAIL
06/22/03   DAY

TDK
Local storm report, Jun 22, 4:39 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
0439 PM CDT SUN JUN 22 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0437 AM    7 S WEBSTER               SD   0.88 IN HAIL
06/22/03   DAY

TDK
Local storm report, Jun 22, 4:39 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
0439 PM CDT SUN JUN 22 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0437 PM    7 S WEBSTER               SD   0.88 IN HAIL
06/22/03   DAY

TDK/KG

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 7:11 PM CDTSevere Thunderstorm WarningABRMcPherson19 min
Jun 21, 7:24 PM CDTSevere Thunderstorm WarningABRFaulk51 min
Jun 21, 7:28 PM CDTSevere Thunderstorm WarningABREdmunds47 min
Jun 21, 7:30 PM CDTSevere Thunderstorm WarningABRMcPherson45 min
Jun 21, 7:56 PM CDTSevere Thunderstorm WarningABRBrown64 min
Jun 21, 8:13 PM CDTSevere Thunderstorm WarningABRJones, McPherson47 min
Jun 21, 8:16 PM CDTSevere Thunderstorm WarningABREdmunds, Faulk44 min
Jun 21, 8:29 PM CDTSevere Thunderstorm WarningABRHughes, Hyde46 min
Jun 21, 9:01 PM CDTSevere Thunderstorm WarningABRBrown, Edmunds, Faulk, Spink59 min
Jun 21, 9:14 PM CDTSevere Thunderstorm WarningABRHand, Hyde46 min
Jun 21, 9:16 PM CDTSevere Thunderstorm WarningABRHughes14 min
Jun 21, 9:59 PM CDTSevere Thunderstorm WarningABRBrown, Spink61 min
Jun 21, 10:03 PM CDTSevere Thunderstorm WarningABRFaulk27 min
Jun 22, 2:47 PM CDTSevere Thunderstorm WarningABRSpink43 min
Jun 22, 2:51 PM CDTSevere Thunderstorm WarningABRClark, Day39 min
Jun 22, 3:16 PM CDTSevere Thunderstorm WarningABRRoberts44 min
Jun 22, 3:36 PM CDTSevere Thunderstorm WarningABRDay39 min
Jun 22, 3:40 PM CDTSevere Thunderstorm WarningABRClark50 min
Jun 22, 4:00 PM CDTSevere Thunderstorm WarningABRDay, Roberts60 min
Jun 22, 4:12 PM CDTSevere Thunderstorm WarningABRDay48 min
Jun 22, 4:58 PM CDTSevere Thunderstorm WarningABRRoberts32 min

Nearby

Flash Flood Warnings in South Dakota, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.